Side effects beget 'cures' that can multiply woes

PEOPLE'S PHARMACY

March 01, 1994|By Joe Graedon and Dr. Teresa Graedon | Joe Graedon and Dr. Teresa Graedon,King Features Syndicate

Do you ever feel you are running uphill with lead overshoes? pTC No matter how hard you try, it's difficult to make much progress.

Some people find themselves locked in a vicious cycle like hamsters in a treadmill. They get put on a medicine that causes side effects. Other drugs are added to combat the complications from the first medication. Eventually they find themselves taking a handful of pills that may all have negative consequences.

We recently received a poignant letter from a mother whose daughter is trapped in an ongoing battle with depression:

"My daughter is 39 years old, with a history of ovarian cysts. Over the years these necessitated several procedures, with a complete hysterectomy at 33. That's when she started on Ogen to replace the estrogen her ovaries would have made. Migraine headaches began two weeks later. She has three daughters, ages 16, 14 and 12, and is now on a leave of absence from her job.

"Over the past few years she has become increasingly depressed, and 10 weeks ago she was hospitalized after a serious suicide attempt. She has had a 50-pound weight gain, sleeplessness, forgetfulness, loss of energy, excessive sweating during sleep and very low self-esteem. She sees a psychiatrist weekly. While she was in the hospital, they found her Pamelor level too high, and the dose has been halved.

"I keep wondering if the medicines she takes could be contributing to her depression. Besides Ogen, she is on propranolol and Wigraine for her migraines, Zantac for her stomach, and Paxil and Pamelor for depression. I am so very concerned and do not know how to help her. At this point, she has financial and marriage problems in addition to poor health."

Tracking down the cause of depression can be difficult, if not impossible. Yet it is well known that some people develop both migraines and depression as reactions to estrogen.

Propranolol, a beta blocker heart medicine that is often helpful in preventing migraines, may also precipitate depression in susceptible people. It can also cause insomnia, fatigue, forgetfulness and digestive upset. Even acid-suppressing drugs such as Zantac have occasionally been linked to depression.

A surprising number of different medications can trigger mental confusion and depression. We have prepared a brochure, Psychological Side Effects, that lists some of the most common offenders. Anyone who would like a copy, please send $2 with a long (No. 10) stamped, self-addressed envelope: Graedons' People's Pharmacy, No. M-28, P.O. Box 52027, Durham, N.C. 27717-2027.

Doubling up on antidepressants to treat a difficult case can lead to disaster. Paxil (paroxetine) is a little like Prozac and acts by affecting the brain chemical serotonin. Prozac and Paxil can interact with older antidepressants, such as Pamelor. Blood levels may rise up to 400 percent, which could explain why this woman ended up in the hospital with toxic levels of Pamelor. In extreme cases, this could cause delirium or seizures.

Determining the causes of depression can be difficult. Doctors need to consider medications as one possible contributing factor. Treatment with multiple antidepressants may be necessary, but physicians must be alert for potentially life-threatening interactions.

Q. I am a young teen who usually reads your column. Now that I have a disturbing problem I guess I am the writer and you guys are the readers. My problem is halitosis (bad breath). It started three months ago and still persists. I know this is a reality and not a figment of my imagination. I have found out through many sources that it exists.

I brush and floss my teeth regularly and don't eat foods like onions and garlic. What causes bad breath? Is there anything I can do?

A. Experts believe that infection is often a cause for bad breath. The first place to look is your gums. A periodontist can check this for you. Other possibilities include sinusitis (sinus infection) or respiratory infection.

A more intriguing possibility is Helicobacter pylori, a bacterium that can infect the stomach. Gastroenterologists now believe that this bug causes many stomach ulcers. It may also contribute to halitosis, though this remains unproven. Blood tests for Helicobacter are available, and antibiotic treatment is effective.

Other uncommon sources of bad breath include diabetes, liver or kidney problems. For proper diagnosis, you will need a thorough medical work-up.

If no obvious cause is uncovered, your doctor may prescribe Peridex, a mouthwash that is quite effective when combined with scrupulous flossing and tooth brushing.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.